Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Cheyenne, WY

June 13, 2020Sioux County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 13, 2020, 6:59 PM MDT for Sioux County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2020, 6:59 PM MDT (00:59 UTC)
Expired
Jun 13, 2020, 10:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
3047 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WGUS55 KCYS 140059
FFWCYS
NEC165-140400-
/O.NEW.KCYS.FF.W.0001.200614T0059Z-200614T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
659 PM MDT Sat Jun 13 2020

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Sioux County in the Panhandle of Nebraska...

* Until 1000 PM MDT.

* At 658 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
Coyote Springs Creek, Mt Edna Draw, University Lake Inflow, Spoon
Butte Draw, Tri-State Canal, Wind Springs Creek, Agate Draw, Prairie
Center Draw, North Platte Ditch, Dry Sheep Creek, Chalk Buttes Draw,
Whistle Creek, Sheep Creek, Dry Spottedtail Creek, George Draw, North
Platte River, Sand Hills Draw and Spottedtail Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4200 10405 4237 10406 4237 10374 4200 10374

FLASH FLOOD...RADAR INDICATED

$$

Hammer
1 follow-up statement
416 
WGUS75 KCYS 140350
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
950 PM MDT Sat Jun 13 2020

NEC165-140400-
/O.EXP.KCYS.FF.W.0001.000000T0000Z-200614T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux NE-
950 PM MDT Sat Jun 13 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SIOUX COUNTY WILL EXPIRE
AT 1000 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any 
remaining road closures. Do not drive through flooded roadways. Turn 
around. Don't drown. 

LAT...LON 4200 10405 4237 10406 4237 10374 4200 10374

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:16 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 13, 5:16 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
516 PM MDT Sat Jun 13 2020

.SHORT TERM...(This evening through Sunday)
Issued at 136 PM MDT Sat Jun 13 2020

Storms are now building across the South Laramie Range, and to
the west and east of it. A line of storms moving into Southern
Platte County now has a Special Weather Statement on it for gusts
to 45 mph and pea hail. This is in line with guidance initiating
storms off the Laramie Range by noon to one, with the possibility
of severe weather beginning around 2 PM across the Wyoming High
Plains, transitioning further east across the western Nebraska
Panhandle around 4-5 PM; this is also about the time that we may
see better development across Carbon County and areas west of the
Laramie Range.

Sufficient ML CAPE and 0-6 bulk shear values are contributing to
the SPC HREF indicating updraft helicity tracks over the High
Plains this afternoon. None will be strong enough to produce much
above a quarter-size hail stone. The primary severe threat of the
day will strong and damaging wind gusts possible with any storm
development and collapse, especially in an inverted-v environment
with a deep dry surface layer in place due to the very dry
pattern we'bve been under the influence of these last several
days.

Of note is the strong synoptic winds able to mix down to the
surface with winds vertically stacked and mixing through the dry
layer across west Carbon County. Have issued a SPS for these
strong winds through 4 PM, not associated with any thunderstorm
development.

Storms will diminish from west to east by sunset, with a few
lingering thunderstorms continuing through midnight.

Looking towards the next two days, we will see a warming and
drying trend that brings up fire weather concerns, especially as
winds increase through the period as a deep trough rotates through
the upper high plains, north of the region. More on this
in the fire weather section below. Otherwise, warm and dry with
highs in the 80s.

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM MDT Sat Jun 13 2020

Starting on Tuesday, surface temperatures will likely be the warmest
of the next week. 700mb temps will ramp up to 14-17 degrees C. Upper
level ridging will be firmly wedged over the central CONUS between
two shortwave trofs, a good signal of the typical omega high aloft
during the summertime months that appears frequently. Additionally,
southwest winds by Tuesday afternoon off the Laramie Range will
likely enhance surface warming in southeast WY by a few degrees.
This will bump up temperatures to near 90 degrees around Cheyenne,
and the mid to upper 90s across the NE Panhandle region.
Temperatures should reach the low 80s west of the Laramie Range in
Albany and Carbon County for Tuesday as well, with the higher
terrain being slightly cooler.

Medium range model guidance is showing a well defined upper level
trough propagating aloft through the Pacific northwest by late
Tuesday. This would be a favorable trend for diffluence aloft over
portions of Wyoming and the northern Plains. Depending on the timing
of the associated cold front, there could be sufficient forcing, and
steep lapse rates to support late afternoon and evening convection.
Another thing to note for Tuesday is that the GFS is supporting a
trend towards a windy afternoon for the region due to the
temperature and pressure gradients that will tighten. Will have to
keep an eye on this as it may be enough to trend toward a RFW if the
zones are labeled as ready with the coming weekly updates.

Afternoon maximum temperatures for Wednesday and Thursday look to be
near seasonal averages with the area being under a surface high.
This is being supported with weak ridging to zonal flow aloft. The
next system to affect the area looks to be on Friday of next week.
Extended model guidance isn't coming into agreement well on the
timing of the weather system arriving over our CWA, but it looks to
be another chance of convection and cooler temps behind it. GFS and
EURO MOS guidance is hinting at temperatures reaching only the 60s
for afternoon highs east of the Laramie Range. Trended towards a
warmer solution for now and will look more closely at it since it is
a week away at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 516 PM MDT Sat Jun 13 2020

Wdly sctd showers and tstms over se Wy into the western Panhandle
should dissipate this evening as they move northeast.  Brief gusty
winds and some MVFR visibilities with stronger activity.  Clearing
later tonight with VFR expected through Sunday.  Sfc trough will
move by later tonight into Sunday morning with gusty swly winds
across the area by late Sunday morning.

&&

.FIRE WEATHER...
Issued at 136 PM MDT Sat Jun 13 2020

LAL3 thunderstorms today, now developing along the I-25 corridor
as they move off the South Laramie Range. Severe weather threat
today will primarily be a wind threat, though hail to quarter-size
are possible as well. With a deep dry layer in place, all storms
will be low precip storms. Winds, paired with a warming and drying
trend will be the concern moving forward through Tuesday with
critical RHs for most of the region, even into Wednesday. May get
some relief by week's end.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...BW
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jun 13, 2:26 PM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
226 PM MDT Sat Jun 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119-
142030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
226 PM MDT Sat Jun 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms and isolated severe storms are expected
this afternoon through early this evening. The primary threat from
these thunderstorms will be strong gusty winds, though hail up to
a quarter cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hazardous fire weather conditions are expected across much of the
area Sunday through Wednesday. May see some relief by week's end.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-109-111>113-142030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
226 PM MDT Sat Jun 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are expected this afternoon through early
this evening. The primary threat from these thunderstorms will be
strong gusty winds. Have a Special Weather Statement out through 4
PM due to mixing of strong wind gusts down to the surface up to 55
mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hazardous fire weather conditions are expected across much of the
area Sunday through Wednesday. May see some relief by week's end.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jun 13, 3:34 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
334 PM MDT Sat Jun 13 2020

WYZ107-108-132215-
East Platte County WY-Goshen County WY-
334 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND EASTERN
PLATTE COUNTIES UNTIL 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Laramie National Historic Site, or 17 miles west of Torrington,
moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lingle, Fort Laramie, Jay Em, Fort Laramie National Historic Site and
Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4201 10455 4208 10469 4253 10443 4231 10406
TIME...MOT...LOC 2134Z 220DEG 26KT 4212 10451

Claycomb
Special weather statement, Jun 13, 4:43 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT Sat Jun 13 2020

NEZ095-096-WYZ108-132330-
North Sioux NE-South Sioux NE-Goshen County WY-
443 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIOUX AND EAST
CENTRAL GOSHEN COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, emergency management reported a strong thunderstorm 8
miles north of Torrington, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Sioux
and east central Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4213 10419 4218 10430 4248 10409 4232 10380
TIME...MOT...LOC 2242Z 218DEG 23KT 4220 10419

Claycomb
Special weather statement, Jun 13, 5:29 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Sat Jun 13 2020

NEZ095-096-WYZ108-140015-
North Sioux NE-South Sioux NE-Goshen County WY-
529 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Torrington, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Sioux
and northeastern Goshen Counties.

LAT...LON 4213 10404 4222 10416 4254 10394 4226 10367
TIME...MOT...LOC 2328Z 225DEG 12KT 4223 10402

Hammer
Special weather statement, Jun 13, 5:49 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
549 PM MDT Sat Jun 13 2020

WYZ117>119-140030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
549 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 630
PM MDT...

At 549 PM MDT, Doppler radar was tracking thunderstorm outflow over
Cheyenne, moving north at 40 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Whitaker, Warren Af Base, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 39.
 Interstate 80 in Wyoming between mile markers 356 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4154 10506 4155 10445 4100 10461 4100 10489
TIME...MOT...LOC 2349Z 176DEG 37KT 4115 10478

Hammer
Special weather statement, Jun 13, 6:15 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
615 PM MDT Sat Jun 13 2020

NEZ095-096-140100-
North Sioux NE-South Sioux NE-
615 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL 700
PM MDT...

At 615 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Agate Bed National Monument to
7 miles northwest of Morrill. Movement was northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4265 10372 4227 10352 4201 10375 4201 10404
      4240 10404
TIME...MOT...LOC 0015Z 222DEG 20KT 4240 10395 4219 10386 4203 10404

Hammer
Special weather statement, Jun 13, 6:25 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
625 PM MDT Sat Jun 13 2020

WYZ108-140115-
Goshen County WY-
625 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
715 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 14 miles south of Torrington, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Torrington, Yoder, Huntley and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4175 10425 4186 10438 4228 10428 4229 10406
      4183 10406
TIME...MOT...LOC 0025Z 217DEG 19KT 4187 10423

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:15 PM MDTSpecial Weather StatementCYSSioux45 min
Jun 13, 7:08 PM MDTSpecial Weather StatementCYSSioux37 min
Jun 13, 7:50 PM MDTSpecial Weather StatementCYSSioux25 min

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.